Here’s something to think about next time you get one of those “miracle green tea” emails in your inbox: doctors treating an unidentified British teenager say she contracted hepatitis and jaundice as a result of her attempts trying to lose weight by drinking diet green tea. And the scary thing is she’s not the only person to suffer this fate.

Grubstreet reports that doctors who diagnosed the teen are certain that the green tea was the culprit, although it’s not the tea itself that caused the medical emergency—It’s all the unregulated additives and pesticides that were likely used in its production. But the teen didn’t know that and drank approximately three cups of the stuff a day, even though she couldn’t read the directions because they were in Chinese. Unfortunately, her condition was so advanced it took the teen months to recover from her illness, possibly due to the fact that even a cursory search for “green tea weight loss directions” suggests that such a supplement shouldn’t be consumed more than once a day and for a period of no longer than ten days.

Advertisement

According to Grub Street, this isn’t the first time this kind of thing has happened:

...yet the scariest thing about her case is that it isn’t unprecedented. According to a British Medical Journal case report by the doctors who treated her, there are dozens of cases documenting individuals getting ill after consuming tea extracts, tea-leaf powder, and tea infusions, even in diet pills. Sometimes the liver damage is so severe that a transplant is required.

According to a write-up of the case in the British Medical Journal, one of the reasons it’s so hard to pinpoint a cause and treat symptoms of hepatitis in those who are using “all-natural” supplements is the fact that many patients don’t report taking them. This teen, for instance, first presented with what appeared to be a urinary tract infection—she was prescribed antibiotics— and didn’t reveal she was drinking diet tea until her condition had worsened significantly.

Advertisement

Advertisement

The teen recovered fairly quickly after she stopped drinking the tea and was given IV fluids and medication, but doctors don’t suggest trying it for yourself. Even if the tea doesn’t give you hepatitis, it might cause uncontrollable diarrhea and abdominal pain. As one Jezebel staffer points out, however, people may be surprised to learn about the concoction’s effects because the name “Hot Poop Medicine” just doesn’t have the same ring to it as “Super Dieter’s Tea,”


Contact the author at mark.shrayber@jezebel.com.